Missouri, 2017Damaging Winds in Missouri, October 21 to 22, 2017
October 21 to 22, 2017 · NWS SGF · 17 events in 11 counties and zones
A strong cold front developed a line of severe thunderstorms which produced multiple reports of wind damage across the Missouri Ozarks.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front developed a line of severe thunderstorms which produced multiple reports of wind damage across the Missouri Ozarks.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Oct 21, 6:14 PM CST, 3 hours 15 minutes earlier.
Area forecast discussion, Oct 21, 6:14 PM CST, 3 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
714 PM CDT Sat Oct 21 2017
...Storms Later Tonight...
.MESOSCALE DISCUSSION...
Issued at 705 PM CDT Sat Oct 21 2017
A line of convection associated with an approaching cold front
stretched from western Oklahoma into eastern Kansas and
northwestern Missouri. Severe weather so far has been focused well
to the south in Oklahoma within a more unstable airmass. The line
of storms will move steadily east and southeast into southeastern
Kansas and southwestern Missouri later this evening and into the
Missouri Ozarks overnight.
While the risk for severe weather continues the overall risk
appears to be decreasing some. However will have to monitor storm
activity in Oklahoma associated with a mid level shortwave moving
northeast into area late tonight. Areas of west of Highway 65
stand the greatest risk of stronger storms. Damaging straight line
winds will be the primary risks with any severe storms that
materialize. While the tornado risk is very low any northeastward
bowing segments will have to be monitored closely.
Otherwise most everyone will receive showers and storms overnight
and some much needed rainfall.
&&
.SHORT TERM...(This evening through Tonight)
Issued at 121 PM CDT Sat Oct 21 2017
As of 2 PM, a cold front extended from eastern Nebraska through
central Kansas and into the Oklahoma Panhandle. Gulf moisture
continued to advect north into the Plains and Ozarks ahead of the
front with a fairly uniform area of lower to middle 60s dew
points. Upper 60s dew points are starting to impinge on the I-40
corridor.
Low-level water vapor imagery and morning soundings indicate that
an expansive elevated mixed layer remains in place over the
region. This has suppressed deep convection up to this point.
However, the combination of vigorous short wave energy and
increased frontal forcing are really beginning to work on the
capping inversion. It should be noted that visible and infrared
satellite trends along with modification of short term soundings
indicate that the cap may become weak enough over the next hour or
two for convective initiation along the front from central Kansas
into northern Oklahoma. This is backed fairly well with short term
convective allowing models (CAMs).
Convection that fires across Kansas and Oklahoma will grow quickly
upscale late this afternoon and early this evening due to
extensive low and mid-level forcing. Thus, a line of strong to
severe storms appears quite likely to move into our southeastern
Kansas counties initially in the 7-9 PM time frame. This line of
storms will then march east across western Missouri and the
Missouri Ozarks overnight tonight.
Short term models have actually increased the amount of
instability that will be available this evening and overnight
ahead of the front. This should allow the line of storms to remain
more robust farther to the east across the Ozarks. We therefore
agree with the Storm Prediction Center in the eastward expansion
of both the Elevated and Slight Risk areas.
Damaging wind gusts remain the main potential severe weather
hazard with this line of storms. However, CAMs continue to
indicate bowing structures embedded within the line. With 0-3 km
bulk shear vectors expected to increase into the 30-35 knot range
towards the northeast starting this evening, any bows which surge
in a northeasterly fashion will have mesovortex tornado potential.
There may be an initial hail risk over southeastern Kansas and
western Missouri with any stronger embedded cores.
.LONG TERM...(Sunday through Saturday)
Issued at 121 PM CDT Sat Oct 21 2017
The cold front will be in the process of moving through the
Ozarks during the first half of day Sunday. Convection will be
well southeast of the by lunch time however, light rain and
showers will linger across the area into the afternoon.
The front will slow up significantly Sunday night which may allow
for light rain to continue across portions of the southeastern
Ozarks mainly east of an Ava to Rolla line.
Temperatures will be on a downward trend behind the front through
the middle of the week. A deep upper level trough will slide
across the center of the country with models cutting of and upper
low over the bootheel region Monday night. This will help to slow
up the exit of the colder airmass and keep upper level troughing
across the region into Wednesday morning which may bring an
airmass with the potential for frost to portions of the area.
A brief period of northwesterly upper level flow will occur for
the end of the week before another deep upper level trough moves
towards the region for the weekend with another chance for a frost
or light freeze Saturday and Sunday mornings.
&&
.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 705 PM CDT Sat Oct 21 2017
Pilots can expect deteriorating flight conditions tonight as a
cold front and associated storms move across the region.
Thunderstorms will overspread the area from the west while
ceilings lower the frontal passage later tonight. Gusty southerly
winds will shift to the northwest as the front passes with low
level wind shear persisting ahead of the front. Improving flight
conditions will return during the day Sunday.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
MESOSCALE...Foster
SHORT TERM...Schaumann
LONG TERM...Hatch
AVIATION...Foster
Hazardous weather outlook, Oct 21, 7:48 PM CST, 1 hour 41 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
848 PM CDT Sat Oct 21 2017
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-230200-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
848 PM CDT Sat Oct 21 2017
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Tonight.
Weather hazards expected...
Limited Tornado risk.
Limited Hail risk.
Elevated Thunderstorm wind damage risk.
Limited Flooding risk.
Significant Lightning risk.
Limited Non thunderstorm wind risk.
DISCUSSION...
A line of strong to severe thunderstorms will push across the
outlook area from west to east from late evening into overnight.
Damaging wind gusts up to 60 mph will be the primary hazard with
this activity. Large hail to the size of quarters are also
possible. There is a limited risk for a couple of tornadoes.
The greatest risk for severe storms will occur generally along
and west of US Highway 65. Frequent cloud to ground lightning will
also occur with these storms.
The line of thunderstorms will reach areas along and west of
Interstate 49 between 9 PM and midnight and the US Highway 65
corridor from midnight to 3 AM. These storms are then expected to
weaken as they shift east of US Highway 65 during the early
morning hours Sunday, exiting the Eastern Ozarks between 5-7 AM.
There is also a risk for some localized flooding, particularly in
southeastern Kansas and western Missouri. Widespread flooding is
not expected.
Southerly winds will gust up to 35 mph at times across the area
through Tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday.
Northwest winds will gust up to 30 mph on Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed from late evening into the
overnight across southeastern Kansas and southwestern Missouri.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Foster
In the hours before
Special weather statement, Oct 21, 7:35 PM CST, 1 hour 54 minutes before
Special Weather Statement
National Weather Service Springfield MO
835 PM CDT SAT OCT 21 2017
KSZ073-097-220230-
Bourbon KS-Crawford KS-
835 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND CRAWFORD COUNTIES
UNTIL 930 PM CDT...
At 834 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lone Elm to 7 miles southeast of Buffalo.
Movement was east at 45 mph.
Wind gusts up to 50 mph will be possible with these storms. Several
weather observations reported wind gusts between 40 and 50 mph
across portions of eastern Kansas with this line of storms.
Locations impacted include...
Pittsburg... Fort Scott...
Frontenac... Girard...
Arma... Marmaton...
Cherokee... Mulberry...
Chicopee... Mccune...
Franklin... Bronson...
Arcadia... Uniontown...
Walnut... Fulton...
Redfield... Hepler...
Mapleton... Burgess...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
LAT...LON 3804 9508 3803 9461 3734 9462 3735 9507
3750 9509
TIME...MOT...LOC 0134Z 262DEG 39KT 3812 9527 3763 9560
GriffinSpecial weather statement, Oct 21, 8:14 PM CST, 1 hour 15 minutes before
Special Weather Statement
National Weather Service Springfield MO
914 PM CDT SAT OCT 21 2017
KSZ097-101-220330-
Cherokee KS-Crawford KS-
914 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND CRAWFORD COUNTIES
UNTIL 1030 PM CDT...
At 912 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Galesburg to near South Coffeyville.
Movement was east at 40 mph.
Half inch hail and wind gusts up to 55 mph will be possible with
these storms. A 52 mph wind gust was recently reported at Parson,
Kansas. Several wind reports of 45 to 50 mph have been reported
across eastern Kansas.
Locations impacted include...
Pittsburg... Baxter Springs...
Frontenac... Columbus...
Galena... Girard...
Arma... Cherokee...
Weir... Lowell...
Sherman... Mulberry...
Scammon... Chicopee...
Mccune... Franklin...
Arcadia... Walnut...
West Mineral... Treece...
This includes Interstate 44 near mile marker 0.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
LAT...LON 3768 9508 3767 9462 3700 9462 3700 9507
3738 9507 3739 9509 3750 9509
TIME...MOT...LOC 0212Z 270DEG 31KT 3742 9542 3702 9559
GriffinSpecial weather statement, Oct 21, 8:56 PM CST, 33 minutes before
Special Weather Statement
National Weather Service Springfield MO
956 PM CDT SAT OCT 21 2017
KSZ073-MOZ066-220400-
Bourbon KS-Vernon MO-
956 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON AND VERNON COUNTIES UNTIL
1100 PM CDT...
At 956 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Prescott to 8 miles north of Girard. Movement
was east at 35 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Nevada... Fort Scott...
Marmaton... Sheldon...
Bronson... Montevallo...
Uniontown... Walker...
Schell City... Bronaugh...
Fulton... Redfield...
Moundville... Richards...
Milo... Mapleton...
Deerfield... Metz...
Harwood... Stotesbury...
This includes Interstate 49 between mile markers 77 and 107.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3804 9508 3804 9461 3806 9461 3806 9449
3805 9424 3802 9423 3805 9421 3804 9419
3806 9413 3804 9411 3805 9410 3803 9406
3764 9408 3765 9462 3767 9462 3768 9509
TIME...MOT...LOC 0256Z 271DEG 23KT 3807 9468 3763 9482
GriffinSpecial weather statement, Oct 21, 9:00 PM CST, 29 minutes before
Special Weather Statement
National Weather Service Springfield MO
1000 PM CDT SAT OCT 21 2017
MOZ077-088-220415-
Barton MO-Jasper MO-
1000 PM CDT SAT OCT 21 2017
...SIGNIFICANT WEATHER ADVISORY FOR BARTON AND JASPER COUNTIES UNTIL
1115 PM CDT...
At 959 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Fort Scott to near Cherokee. Movement was
east at 40 mph.
Dime size hail and wind gusts up to 55 mph will be possible with
these storms. There have been several reports of 50 to 55 mph wind
gusts along the gust front with these storms.
Locations impacted include...
Joplin... Carthage...
Webb City... Prairie State Park...
Carl Junction... Lamar...
Galena... Oronogo...
Carterville... Duquesne...
Sarcoxie... Duenweg...
Jasper... Golden City...
Liberal... Airport Drive...
Alba... Purcell...
Nashville... Mindenmines...
This includes the following highways...
Interstate 44 between mile markers 10 and 32.
Interstate 49 between mile markers 36 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
Monitor the weather situation closely. Listen for possible warnings
and be prepared to take appropriate action should severe weather
threaten.
&&
A severe thunderstorm watch remains in effect until 400 AM CDT for
southeastern Kansas...and southwestern and west central Missouri.
LAT...LON 3765 9461 3764 9408 3730 9408 3729 9405
3705 9406 3706 9462
TIME...MOT...LOC 0259Z 263DEG 39KT 3779 9473 3736 9485
GriffinThunderstorm Wind, Vernon
- When
- October 21, 9:29 PM CST
- Where
- Vernon County, 0.88 mi NE of Nevada
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.840, -94.360
A power line was blown down in Nevada. A pick up truck pulling a twenty foot trailer was blown off the road into the median about two miles south of Nevada.
Thunderstorm Wind, Vernon
- When
- October 21, 9:30 PM CST
- Where
- Vernon County, 1.38 mi S of Arthur
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 38.000, -94.370
Fire department estimated wind gusts up to 60 mph.
Thunderstorm Wind, Vernon
- When
- October 21, 9:38 PM CST
- Where
- Vernon County, 1.09 mi E of Walker
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 37.900, -94.230
A utility trailer was flipped over due to strong winds in Walker.
Thunderstorm Wind, Jasper
- When
- October 21, 10:10 PM CST
- Where
- Jasper County, 0.55 mi E of Carthage
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.170, -94.310
A power line was blown down in Carthage.
Thunderstorm Wind, Jasper
- When
- October 21, 10:10 PM CST
- Where
- Jasper County, 1.3 mi ENE of Jasper
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.340, -94.300
A power line was blown down in the town of Jasper.
Thunderstorm Wind, Lawrence
- When
- October 21, 10:28 PM CST
- Where
- Lawrence County, 4.18 mi N of Bowers Mill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 37.130, -94.040
There was damage to a shop roof. There were several small trees and large tree limbs blown down.
Thunderstorm Wind, Dade
- When
- October 21, 10:40 PM CST
- Where
- Dade County, 1.3 mi ENE of Lockwood
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 37.390, -93.950
A large tree was blown down onto the Highway 160 just east of the Lockwood Drive-in.
Thunderstorm Wind, McDonald
- When
- October 21, 10:45 PM CST
- Where
- McDonald County, 3.1 mi ENE of Jane
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.570, -94.250
A few trees were blown down east of Jane along Highway 90.
Thunderstorm Wind, Greene
- When
- October 21, 11:40 PM CST
- Where
- Greene County, 2.97 mi SSW of Pleasant Vly
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 37.260, -93.300
A silo was destroyed at the Ozark Empire Fairgrounds. Time was estimated by radar.
Thunderstorm Wind, Greene
- When
- October 21, 11:42 PM CST
- Where
- Greene County, 2.76 mi N of Springfield
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 37.240, -93.300
A power line was blown down near Missouri Street and Kearney in north Springfield.
Thunderstorm Wind, Greene
- When
- October 22, 12:16 AM CST
- Where
- Greene County, 0.55 mi E of Fair Grove
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.380, -93.140
A wind gust of 61 mph was measured on the south side of Fair Grove.
Thunderstorm Wind, Taney
- When
- October 22, 12:24 AM CST
- Where
- Taney County, 1.38 mi N of Forsyth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.700, -93.120
Wind gusts up to 60 mph were estimated but no damage was reported.
Thunderstorm Wind, Taney
- When
- October 22, 12:27 AM CST
- Where
- Taney County, Forsyth
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 36.680, -93.120
Three trees were blown down in Forsyth.
Thunderstorm Wind, Webster
- When
- October 22, 12:40 AM CST
- Where
- Webster County, 0.55 mi E of Seymour
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Trained Spotter
- Coordinates
- 37.150, -92.770
An intermittent path of minor wind damage to shingles and trees from west of Seymour into the city. The debris was initially thrown in a divergent direction at the start of the event...continuing in an easterly manner into Seymour.
Thunderstorm Wind, Laclede
- When
- October 22, 1:30 AM CST
- Where
- Laclede County, 0.69 mi N of Falcon
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- State Official
- Coordinates
- 37.610, -92.380
Several trees were blown down in the southern portion of Laclede County including the Falcon and Competition area.
Thunderstorm Wind, Ozark
- When
- October 22, 1:50 AM CST
- Where
- Ozark County, 0.89 mi NE of Gainesville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 36.610, -92.420
Wind gusts up to 65 mph were estimated but no damage was reported.
Thunderstorm Wind, Howell
- When
- October 22, 2:33 AM CST
- Where
- Howell County, 1.49 mi NNE of Moody
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 36.550, -91.970
A tree was blown down on E Highway just north of Moody in Howell County.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Oklahoma, October 21 to 22, 20171 injured · $219,000 · EF1 · 48 events
- High Wind in Wyoming, October 21 to 31, 201770 kt wind · 37 events
- Hail and Damaging Winds in Arkansas, October 21 to 22, 2017$32,000 · 1 in hail · 12 events
- Flooding and High Wind in Oregon, October 21 to 22, 2017$35,000 · 68 kt wind · 9 events
- Hail and Damaging Winds in Oklahoma, October 21, 2017$20,000 · 1 in hail · 10 events
- Flash Flooding and Damaging Winds in Louisiana, October 21 to 22, 201755 kt wind · 16 events
- Damaging Wind in Iowa, October 21, 2017$20,000 · 56 kt wind · 1 event
- Hail in Texas, October 21, 20171.75 in hail · 7 events
- Hail and Damaging Wind in Texas, October 21, 2017$2,000 · 1 in hail · 6 events
- Flooding and High Wind in Washington, October 21 to 22, 201770 kt wind · 5 events
- High Wind in Wyoming, October 21 to 22, 201780 kt wind · 4 events
- High Wind in Texas, October 21, 201763 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-10-01. Each event’s entry at NCEI: 721770, 721796, 721783, 721784, 721785, 721786, 721787, 721788, 721789, 721790, 721797, 721798, 721792, 721793, 721794, 721799, 721795.